Erectile dysfunction medication such as Viagra®, Levitra® and Cialis® can often cause side effects such as headaches, nasal congestion and facial flushing, with a study done by the Canadian Urological Association Journal reporting that 25% of male users who take sildenafil (the main ingredient found in Viagra) experience headaches after taking the medication.
So what is in erectile dysfunction medication that causes its users to experience varying levels of headaches after taking it?
This is usually due to the main ingredients found in the most commonly prescribed ED medication tablets, such as sildenafil (main ingredient found in Viagra®), vardenafil (found in Levitra®) and tadalafil (found in Cialis®). These ingredients help make it easier for you to get hard and keep an erection by widening the blood vessels, which then improves the blood flow to the soft tissue of your penis.
However, this widening of blood vessels and increase in blood flow can also cause headaches of varying severity (from mild headaches to painful migraines). These headaches can develop within an hour after taking the medication tablet and can even occur after the ED medication’s effects have worn off.
Developing headaches caused by ED medication, especially experiencing them shortly after taking the medication, can be a frustrating experience as they can not only affect your sexual performance but can even prevent you from relaxing and sleeping after having sex.
Here are some effective ways to treat and minimize the intensity of the headaches caused by ED medication:
Besides taking lower doses of your ED medication, hydrating appropriately and taking OTC medication for pain relief, here are some other methods to help manage and relieve the pain caused by headaches:
If you experience severe recurring headaches after taking ED medication, it is advisable that you consult a doctor. Here at Noah, our doctors are best equipped with the knowledge to help you ascertain the root cause of your headaches, and whether your ED medication is causing it. They can also help determine and prescribe another type of ED medication that is suitable for you and will cause the least amount of side effects.
Lin, Guan-Yu et al. “Sildenafil can induce the onset of a cluster headache bout.” Canadian Urological Association journal = Journal de l'Association des urologues du Canada vol. 8,5-6 (2014): E378-80. doi:10.5489/cuaj.1736 (Link)
Moreira, S G Jr et al. “Side-effect profile of sildenafil citrate (Viagra) in clinical practice.” Urology vol. 56,3 (2000): 474-6. doi:10.1016/s0090-4295(00)00649-x (Link)